Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 238, NWS Louisville, KY

May 4, 2012Bullitt County, Hardin County, Jefferson County, Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2012, 4:57 PM EDT for Bullitt County, Hardin County, Jefferson County, Kentucky; Harrison County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 4:57 PM EDT (20:57 UTC)
Expired
May 4, 2012, 5:30 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Harrison County, IN, Bullitt County, KY, Hardin County, KY, Jefferson County, KY

The radar

The Louisville radar (KLVX), 9 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:29 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KLMK 042057
SVRLMK
INC061-KYC029-093-111-042130-
/O.NEW.KLMK.SV.W.0238.120504T2057Z-120504T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
457 PM EDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BULLITT COUNTY IN NORTH CENTRAL KENTUCKY...
  NORTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY...
  SOUTHEASTERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 530 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LACONIA...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  STITES AND ROSEWOOD...
  CUPIO...
  BARRALLTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3815 8616 3807 8571 3791 8577 3798 8600
      3800 8600 3799 8604 3803 8620
TIME...MOT...LOC 2056Z 284DEG 35KT 3805 8604
WIND...HAIL 60MPH <.50IN

$$

EER
2 follow-up statements
755 
WWUS53 KLMK 042114
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
514 PM EDT FRI MAY 4 2012

INC061-042124-
/O.CAN.KLMK.SV.W.0238.000000T0000Z-120504T2130Z/
HARRISON IN-
514 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON COUNTY 
IS CANCELLED...

LAT...LON 3807 8571 3791 8577 3798 8600 3800 8600
      3801 8595 3803 8592 3807 8592 3810 8590
TIME...MOT...LOC 2114Z 284DEG 35KT 3801 8582

$$

KYC029-093-111-042130-
/O.CON.KLMK.SV.W.0238.000000T0000Z-120504T2130Z/
JEFFERSON KY-BULLITT KY-HARDIN KY-
514 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN HARDIN...NORTHWESTERN BULLITT AND SOUTHWESTERN JEFFERSON
COUNTIES...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CUPIO...MOVING EAST AT
40 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...

  MAINLY RURAL AREAS OF NORTHERN HARDIN...NORTHWESTERN BULLITT AND
  SOUTHWESTERN JEFFERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.

&&

LAT...LON 3807 8571 3791 8577 3798 8600 3800 8600
      3801 8595 3803 8592 3807 8592 3810 8590
TIME...MOT...LOC 2114Z 284DEG 35KT 3801 8582
WIND...HAIL 60MPH <.50IN

$$

EER
490 
WWUS53 KLMK 042127
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT FRI MAY 4 2012

KYC029-093-111-042138-
/O.EXP.KLMK.SV.W.0238.000000T0000Z-120504T2130Z/
JEFFERSON KY-BULLITT KY-HARDIN KY-
527 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARDIN...NORTHWESTERN
BULLITT AND SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 530 PM
EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3807 8571 3791 8577 3798 8600 3800 8600
      3801 8595 3803 8592 3807 8592 3810 8590
TIME...MOT...LOC 2128Z 284DEG 35KT 3797 8565

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:21 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 4, 3:21 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT FRI MAY 04 2012

.Short Term (Tonight through Saturday night)...
Issued at 320 PM EDT May 4 2012

Main concern is in the near term, as a bowing line of thunderstorms
over SW Indiana approaches the area. Expect severe winds and
excessive lightning, mainly in the I-64 corridor for the next few
hours, and the short-term will key on that. Environment south of WW
238 is fairly capped, and POPs heading into early evening will be
limited to 20-30 in those areas. Routine forecast products will be
taking a back seat to statements and warnings, especially as this
activity traverses the Louisville Metro roughly between 5 and 6 PM.

Still taking models with a grain of salt as they have not locked on
with what is going on now. That said, still carrying low-end likely
POPs for tonight as the front drops southward to near the Ohio
River. SVR threat should be diminishing rapidly around sunset.

General trend in POP on Saturday will be downward, but it is
too difficult to time any impulses in the flow aloft. With a front
hung up across Kentucky and still a juicy atmosphere, will not drop
POPs below 20-30, and that will be late in the day. Actually taper
down to a dry forecast Saturday night.

.Long Term (Sunday through Friday)...
Issued at 310 PM EDT May 4 2012

With a weak sfc front situated over the area Sunday, isolated
showers/t-storms will be possible Sunday and Sunday evening.
However, an upper ridge will become established over the area on
Sunday limiting convective development.  A cap is apparent for Sun
afternoon on GFS soundings.

By late Sun night/early Monday morning, pre-frontal convection ahead
of an approaching cold front will enter our western forecast area.
Latest models indicate that we would be warm sectored on Monday with
convection likely in a warm moist unstable environment.  The cold
front looks to pass through the region Monday night with perhaps the
strongest convection accompanying the front or just ahead of the
front where the best dynamics are available.  It's a little tough to
nail down timing at this point, but strong to possibly severe storms
look possible Monday afternoon/night.

Sunday/Monday temperatures will be warm in the low to mid 80s for
highs and mid to upper 60s for lows.

Following the cold front, the rest of the week will be cooler
(slightly below normal).  Some lingering showers will stick around
with waves in the upper trough behind the cold front.  A rumble of
thunder may still be possible early Tues.  Models vary on how
quickly the upper trough will move east into the New England
states.  Most models follow a more progressive soln like the 12Z
GFS.  However, the ECMWF and a few ensemble members indicate a
slower solution so will keep POPs in through Wed.  May need to
remove them if models lock onto a more progressive soln.
Temperatures will be in the upper 60s to mid 70s for highs
Tues-Fri.  Thurs-Fri look dry at this point with upper ridging over
the area.

&&

.Aviation (18Z TAF Issuance)...
Updated at 110 PM EDT May 4 2012

Juicy low-level atmosphere has allowed quite a bit of strato-cu to
develop, especially over SDF and LEX which are now carrying high-end
MVFR ceilings.

Low-confidence forecast especially at SDF and LEX. Could make a
strong argument to carry VCTS for much of the next 24 hrs, but very
difficult to pin down any better than that.  Will start VCTS around
mid-afternoon as convection pops in the heat of the day, and carry
it through the night as one or more complexes may roll through, with
the front dropping ever closer to the Ohio River. BWG is the only
point that I have real confidence in, or at least believe the most
likely scenario is no storms. Included some MVFR fog for BWG around
daybreak, while SDF and LEX will likely be convection or nothing.

For Saturday the front hangs up very close to SDF and LEX. Will keep
a variable wind directon there. So hard to time any convective
impulses, that the best course of action seems to be VFR with a
mid-level ceiling. BWG should stay south of the front with light SW
winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......RAS
Long Term........AMS
Aviation.........RAS
Hazardous weather outlook, May 4, 3:29 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT FRI MAY 4 2012

INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>056-
051930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-
329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON
INTO THIS EVENING. SOME SEVERE STORMS ARE LIKELY WITH DAMAGING
WINDS...THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT
THROUGH 10 PM EDT...9 PM CDT. THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG THE I-64 CORRIDOR. FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ALSO BE A SERIOUS THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE
FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF
AND ALONG A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE
THIS AFTERNOON AND TONIGHT.

KYZ037-042-043-049-057-061>067-070>078-081-082-051930-
HARRISON KY-BOURBON KY-NICHOLAS KY-CLARK KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON
OR EARLY EVENING. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE
WITH DAMAGING WINDS OR LARGE HAIL. STORMS ARE EXPECTED TO INCREASE
IN COVERAGE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE
FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF
AND ALONG A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE
THIS AFTERNOON AND TONIGHT.

RAS/AMS

In the hours before

Local storm report, May 4, 3:33 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     IRELAND                 38.42N  87.00W
05/04/2012  E60 MPH          DUBOIS             IN   EMERGENCY MNGR

&&

EVENT NUMBER LMK1200597

SZAPPANOS
Special weather statement, May 4, 3:50 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT FRI MAY 4 2012

INZ091-092-KYZ030-031-042200-
FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY-
INCLUDING THE CITIES OF...NEW ALBANY...JEFFERSONVILLE...
LOUISVILLE...LA GRANGE
350 PM EDT FRI MAY 4 2012

...STRONG TO SEVERE STORMS WILL ENTER LOUISVILLE METRO AROUND 5 PM...

A LINE OF SEVERE THUNDERSTORMS OVER SOUTH-CENTRAL INDIANA WILL
CONTINUE TO MOVE EAST INTO THE LOUISVILLE METRO AREA. EXPECT WIND
GUSTS UP TO 60 MPH AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING BETWEEN
5 AND 6 PM AS THESE STORMS MOVE THROUGH.

ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD
HAVE A PLAN TO TAKE COVER...AND BE READY TO ACT QUICKLY IF
THREATENING WEATHER APPROACHES.

RAS
Local storm report, May 4, 4:10 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     IRELAND                 38.42N  87.00W
05/04/2012  E60 MPH          DUBOIS             IN   BROADCAST MEDIA

            SOME TREES REPORTED DOWN.

&&

EVENT NUMBER LMK1200598

SZAPPANOS
Local storm report, May 4, 4:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     ECKERTY                 38.32N  86.62W
05/04/2012  E60 MPH          CRAWFORD           IN   LAW ENFORCEMENT

&&

EVENT NUMBER LMK1200599

SZAPPANOS
Local storm report, May 4, 4:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
434 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     1 W HANCOCK CHAPEL      38.38N  86.21W
05/04/2012                   HARRISON           IN   LAW ENFORCEMENT

            SOME TREES REPORTED DOWN.

&&

EVENT NUMBER LMK1200600

SZAPPANOS
Local storm report, May 4, 4:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 W HANCOCK CHAPEL      38.38N  86.21W
05/04/2012                   HARRISON           IN   LAW ENFORCEMENT

            SOME TREES REPORTED DOWN.

&&

CORRECTED EVENT TIME

EVENT NUMBER LMK1200600

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:09 PM EDTSevere Thunderstorm WarningLMKMeade36 min
May 4, 4:33 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade, Oldham27 min
May 4, 5:21 PM EDTSpecial Weather StatementLMKBullitt, Nelson24 min
May 4, 5:23 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer37 min
May 4, 5:45 PM EDTSpecial Weather StatementLMKMercer, Washington45 min
May 4, 6:18 PM EDTSpecial Weather StatementLMKBoyle, Garrard, Jessamine, Lincoln, Madison42 min
May 4, 6:43 PM EDTSpecial Weather StatementLMKNicholas47 min
May 4, 2:48 PM EDTSpecial Weather StatementLMKDubois87 min
May 4, 3:15 PM EDTSevere Thunderstorm WarningLMKDubois45 min
May 4, 3:44 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.